Thunderstorm Wind, Cottonwood
- When
- June 23, 11:26 AM CST
- Where
- Cottonwood County, 4.52 mi E of Jeffers
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.060, -95.110
A thunderstorm produced large hail and one report of damaging winds in Jackson and Cottonwood counties in southwest Minnesota during the late morning of June 23rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced large hail and one report of damaging winds in Jackson and Cottonwood counties in southwest Minnesota during the late morning of June 23rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 23, 9:35 AM CST, 1 hour 51 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1035 AM CDT TUE JUN 23 2009
.DISCUSSION...
LINE OF THUNDERSTORMS WILL CONTINUE TO SPREAD EAST ACROSS THE AREA
THIS MORNING. STORMS TO THIS POINT HAVE BEEN MARGINALLY
SEVERE...PRODUCING 50 TO 60 MPH WINDS...AND EXPECT THIS TO BE THE
TREND THE REST OF THIS MORNING. HAIL THREAT IS MINIMAL AS FREEZING
LEVELS ARE AROUND 15KFT...SO NOT MUCH MORE THAN PENNY HAIL POSSIBLE.
WILL HAVE TO WATCH TO SEE IS STORMS CAN BECOME SFC BASE...BUT AS
OUTFLOW IS AHEAD OF MAIN CONVECTION...THIS SHOULD NOT BE THE CASE. A
NEW AREA OF SHOWERS AND THUNDERSTORMS ARE DEVELOPING BACK TO THE
WESTERN CWA...NEAR THE MIDLEVEL FRONTAL BNDRY. NAM AND RUC AGREE
FAIRLY WELL IN PROPAGATING THIS AREA OF CONVECTION E THROUGH THE
DAY. THIS SECOND AREA OF CONVECTION IS NOT EXPECTED TO BE SEVERE AND
SHOULD SEE MORE OF A MULTICELLULAR MODE...BUT WILL KEEP AN EYE ON
IT. OUTFLOW IS REALLY PUTTING A CRIMP ON TEMPERATURES AND EXPECT
REDEVELOPING CONVECTION TO HOLD DOWN TEMPERATURES THE REST OF THE
DAY. ALREADY SCALED BACK TEMPERATURES SOME...BUT WILL NEED TO DROP
TEMPERATURES MORE. DROPPED THE HEAT ADVISORY FOR SE SD BUT LEFT NW
IA GOING FOR NOW AS THE HEAT INDEX IS NW IA ALREADY APPROACHING 105.
IF CIRRUS AND OUTFLOW DROP TEMPERATURES IN NW WILL ALSO NEED TO PULL
THAT HEAT ADVISORY.
&&
.AVIATION
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA
TODAY. THE FIRST LINE OF STORMS WILL PRODUCE WINDS OF 45 TO 55 MPH
OUT OF THE WEST ALONG THE GUST FRONT. ANOTHER AREA OF SHOWERS AND
THUNDERSTORMS WILL ALSO MOVE EAST ACROSS THE AREA THROUGH THE DAY.
WILL MAINLY SEE VFR CONDITIONS WITH LIGHT WIND...BE IFR UNDER
THUNDERSTORM CORES WITH HEAVY RAIN REDUCING VISIBILITIES.
&&
.PREV DISCUSSION...
MCS FIRING UP OVER WESTERN NEBRASKA EARLY THIS MORNING WITH THE MEAN
WIND AND UPPER LEVEL SUPPORT SUGGESTING THAT THIS ACTIVITY WILL WORK
INTO CENTRAL SOUTH DAKOTA EARLY THIS MORNING. AS IT REACHES SC SD IT
VERY WELL COULD TAKE A BIT OF A RIGHT TURN AND HEAD EAST INTO NE NE
AND SE SD PER THE CORFIDI VECTORS. DO BELIEVE THAT THERE IS A GOOD
CHANCE THAT THE MCS WILL WEAKEN THROUGHOUT THE MORNING AS LOW LEVEL
WIND SHEAR PRETTY WEAK SO WOULD NOT EXPECT THIS TO TAKE A SHARP
RIGHT HAND TURN AND REMAIN STRONG/SEVERE THROUGHOUT THE
MORNING...BUT WILL KEEP THIS IN THE BACK OF MY MIND. SO...ASSUMING
MCS DOES WEAKEN/DIE THIS MORNING IN THE VICINITY OF SC SD/NE NE THEN
THE QUESTION BECOMES WHERE WILL THE AFTERNOON CONVECTION FIRE. THE
STRENGTH OF THIS MCS WILL LIKELY LEAVE A FAIRLY STRONG OUTFLOW...SO
GOING WITH THE IDEA THAT THE MID LEVEL FLOW WILL DICTATE MOST ON
MOVEMENT/PROPAGATION STILL LOOKING AT THE NORTHERN HALF OF THE CWA
FOR INITIATION BY MID TO LATE AFTERNOON...WITH THIS ACTIVITY THEN
PROGRESSING EAST AND THE FRONT SLIDING SOUTH INDUCING ADDITIONAL
DEVELOPMENT. WITH EXPECTED CAPE VALUES AROUND 3000 J/KG AND TOTAL
EFFECTIVE SHEAR AROUND 35 KNOTS ORGANIZED SEVERE WILL BE A
POSSIBILITY. AN ORGANIZED BOW ECHO WILL BE THE MAIN CONCERN AFTER
INITIAL DEVELOPMENT/LARGE HAIL THREAT.
AS FOR THE HEAT ADVISORY...CURRENT LOCATION LOOKS GOOD AND NO PLANS
TO CHANGE. OUTSIDE OF AN UNEXPECTED DAYTIME MCS...THE HEAT AND
HUMIDITY SHOULD LEAD TOWARDS HEAT INDICES OF 105 TO 110. THE REST OF
THE AREA WILL STILL BE VERY WARM AND HUMID AS WELL...JUST NOT
EXCEEDING 105.
WITH UPPER LEVEL SUPPORT REMAINING FAVORABLE FOR CONVECTION ON
WEDNESDAY AND WEDNESDAY NIGHT WILL KEEP MID RANGE POPS IN PLACE.
SHOULD BE COOLER BUT STILL WARM ON WEDNESDAY WITH MOST AREAS IN THE
80S. /08
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY FROM NOON TO 8 PM CDT TUESDAY FOR IAZ002-003-
012>014-020>022-031-032.
MN...NONE.
NE...NONE
SD...NONE.
&&
LIEBLHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1203 PM CDT TUE JUN 23 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1203 PM CDT TUE JUN 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A LINE OF THUNDERSTORMS WILL MOVE ACROSS NORTHWEST IOWA AND SOUTHWEST MINNESOTA THROUGH EARLY THIS AFTERNOON. A FEW OF THESE STORMS MAY BECOME SEVERE...PRODUCING 60 MPH WINDS. THUNDERSTORMS MAY REDEVELOP THIS EVENING ACROSS NORTH CENTRAL NEBRASKA AND CENTRAL SOUTH DAKOTA. SHOULD STORMS DEVELOP THERE IS THE POTENTIAL FOR SOME STORMS TO BECOME SEVERE. THE MAIN SEVERE THREAT IS WITH WINDS TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS. STORMS ARE EXPECTED TO MIGRATE EASTWARD ACROSS NORTHWEST IOWA AND SOUTHWEST MINNESOTA AFTER MIDNIGHT. FLOODING... WHILE WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED...A FEW THUNDERSTORMS COULD PRODUCE 1 TO 2 INCH AN HOUR RAINFALL RATES. THIS COULD PRODUCE SOME LOCALIZED...MAINLY URBAN...FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE ON WEDNESDAY WITH A FEW POSSIBLY BECOMING SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM THIS EVENING. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1009 AM CDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM TSTM WND GST 5 N CROOKS 43.73N 96.81W
06/23/2009 E60 MPH MINNEHAHA SD EMERGENCY MNGR
55-60 MPH WINDS.
1003 AM TSTM WND GST 3 W COLTON 43.79N 96.99W
06/23/2009 E55 MPH MINNEHAHA SD PUBLIC
50-55 MPH WINDS WITH PEA SIZED HAIL. SMALL LIMBS DOWN.
&&
MDBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1014 AM CDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 AM TSTM WND DMG COLTON 43.79N 96.93W
06/23/2009 MINNEHAHA SD PUBLIC
MINOR TREE DAMAGE, BRANCHES DOWN, DIME SIZE HAIL.
&&
MDBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1029 AM CDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 AM TSTM WND DMG 3 SW SIOUX FALLS 43.51N 96.77W
06/23/2009 MINNEHAHA SD BROADCAST MEDIA
TREES DOWN AND POWER POLES DAMAGED. WINDS GUSTING TO 60
MPH.
&&
MDBPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1105 AM CDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM HAIL 7 E GEDDES 43.25N 98.56W
06/23/2009 E0.75 INCH CHARLES MIX SD PUBLIC
PENNY SIZE HAIL AND 40 MPH WINDS.
0835 AM HAIL 2 W PARKSTON 43.39N 98.03W
06/23/2009 E0.25 INCH HUTCHINSON SD PUBLIC
PEA SIZED HAIL, HEAVY RAIN, AND 40 MPH WINDS.
0955 AM TSTM WND GST 5 N CROOKS 43.73N 96.81W
06/23/2009 E60.00 MPH MINNEHAHA SD EMERGENCY MNGR
55-60 MPH WINDS.
0957 AM TSTM WND DMG 3 SW SIOUX FALLS 43.51N 96.77W
06/23/2009 MINNEHAHA SD BROADCAST MEDIA
TREES DOWN AND POWER POLES DAMAGED. WINDS GUSTING TO 60
MPH.
1003 AM TSTM WND GST 3 W COLTON 43.79N 96.99W
06/23/2009 E55.00 MPH MINNEHAHA SD PUBLIC
50-55 MPH WINDS WITH PEA SIZED HAIL. SMALL LIMBS DOWN.
1004 AM TSTM WND DMG COLTON 43.79N 96.93W
06/23/2009 MINNEHAHA SD PUBLIC
MINOR TREE DAMAGE, BRANCHES DOWN, DIME SIZE HAIL.
&&
MDBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1114 AM CDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM LIGHTNING TEA 43.45N 96.84W
06/23/2009 LINCOLN SD EMERGENCY MNGR
LIGHTNING STRUCK DAY CARE AND APARTMENT BUILDING.
APARTMENT BUILDING IS ON FIRE.
&&
MDBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1128 AM CDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM HAIL 3 S MAURICE 42.92N 96.18W
06/23/2009 E0.75 INCH SIOUX IA TRAINED SPOTTER
&&
MDBThe Sioux Falls radar (KFSD), 140 km away, was scanning. The volume nearest the first event began at 17:26 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179438, 179029, 179030, 179439.